Alabama, 2012

Drought in Alabama, October 1 to 2, 2012

October 1 to 2, 2012 · NWS BMX · 2 events in 2 counties and zones

During the last part of September, up to 4 inches of rainfall fell across the central portions of Central Alabama. This helped drought conditions in this area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

During the last part of September, up to 4 inches of rainfall fell across the central portions of Central Alabama. This helped drought conditions in this area. Drought conditions ended for Talladega and Calhoun counties at the beginning of October, and up to 4 inches of rainfall that fell during the rest of the month, helped to keep those counties below the drought criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 30, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, Sep 30, 11:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 AM CDT MON OCT 1 2012

.UPDATE...
FOR EVENING FORECAST.

&&

.DISCUSSION...

ALTHOUGH GAPS IN THE RADAR COVERAGE ARE PRESENT...STILL IN THE
MOIST PLUME WITH CONVECTION DEVELOPING ALONG THE COAST AND
PRESSING NORTHWARD INTO CENTRAL ALABAMA. SO KEEPING LIKELY TO
CATEGORICAL POPS THROUGH OUT OVERNIGHT. WITH THIS SOMEWHAT
TROPICAL AIR MASS...NOT AS MUCH LIGHTNING PRESENT. MARGINAL
INSTABILITY OVERNIGHT WILL KEEP AN ISOLATED SEVERE THREAT FOR
DAMAGING WINDS/TORNADO. BEST CAPE/LI'S CURRENTLY ACROSS SOUTHERN
MISSISSIPPI AND SOUTHERN ALABAMA WHILE BEST SHEAR AND HELICITY
JUST NORTH AND EAST OF THE LOW...OVER MISSISSIPPI AND SOUTHWEST
ALABAMA. ALTHOUGH MARGINAL...BEST SEVERE THREAT OVERNIGHT WILL BE
ACROSS EXTREME SOUTH AND WEST COUNTIES...CLOSER TO OUR BETTER
PARAMETERS. AS FOR TEMPERATURES...NOT MUCH WIGGLE ROOM WITH
EXTENSIVE CLOUD COVER AND HIGH DEW POINTS SO WE SHOULD NOT SEE A
BIG DROP TONIGHT. UPDATE ALREADY OUT.

08/MK

&&

.AVIATION...
06Z TAF DISCUSSION.

STILL QUITE A MESS OUT THERE...AND CEILINGS/VISIBILITIES ARE ALL
OVER THE PLACE -- MOSTLY MVFR WITH POCKETS HIGHER AND POCKETS LOWER.
THUNDER HAS REMAINED LIMITED...AND I EXPECT THAT TO STAY THE CASE
THROUGH THE OVERNIGHT HOURS. THERE MAY BE A SMALL BREAK IN THE RAIN
AROUND/AFTER DAYBREAK MONDAY...WITH REDEVELOPMENT OF THUNDERSTORMS
IN THE AFTERNOON. MODEL LOW LEVEL HUMIDITY PROFILES SUGGEST CEILINGS
WITH STAY PREDOMINANTLY BELOW 3000 FT FOR AT THE NEXT 24 HOURS.

/61/

NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL
FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...
ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE 10TH OF
OCTOBER. DUE TO THE LIMITED AVAILABILITY OBSERVATIONS...KASN TAF
WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 30, 5:30 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT SUN SEP 30 2012

ALZ011>015-017>050-020000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 PM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE IS A MARGINAL TORNADO THREAT FOR MAINLY LATE TONIGHT AFTER 1
AM FOR AREAS GENERALLY SOUTHWEST OF A LINE FROM VERNON...TO
CENTREVILLE...TO SELMA. A FEW AREAS SOUTH OF AN ALICEVILLE TO
UNIONTOWN LINE COULD POSSIBLY SEE STRONGER STORMS A BIT EARLIER BY
LATE EVENING.  ADDITIONALLY...LOCALLY HEAVY RAIN WILL BE POSSIBLE
ALMOST ANYWHERE IN CENTRAL ALABAMA TONIGHT...WHICH MAY LEAD TO SOME
FLOODING. THE BEST CHANCE WILL BE FOR AREAS ALONG AND WEST OF
INTERSTATE 65.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT OF SEVERE THUNDERSTORMS...INCLUDING BRIEF TORNADOES...
CONTINUES INTO MONDAY. A MARGINAL DAMAGING WIND AND TORNADO
THREAT EXISTS ACROSS ALL OF CENTRAL ALABAMA FROM DAYBREAK WEST
THROUGH AROUND 6 PM NEAR THE GEORGIA STATE LINE. THE THREAT WILL
SLOWLY MOVE FROM WEST TO EAST THROUGH THE DAY. ALTHOUGH THIS SEVERE
WEATHER THREAT IS RELATIVELY LIMITED AT THIS POINT...A SMALL CHANGE
IN THE TIMING OR TRACK OF THE RESPONSIBLE STORM SYSTEM COULD CAUSE
THE SEVERE WEATHER THREAT TO INCREASE. PLEASE CHECK BACK FOR LATER
UPDATES.

THE THREAT OF LOCALLY HEAVY RAINFALL CONTINUES INTO MONDAY WHICH MAY
LEAD TO SOME FLOODING ACROSS PORTIONS OF CENTRAL ALABAMA. THIS HEAVY
RAIN THREAT SHOULD END BE AROUND 6 PM AND GRADUALLY DECREASE FROM
WEST TO EAST THROUGH THE DAY. THE AREA WITH THE GREATEST FLOODING
THREAT WILL BE ALONG AND NORTH OF INTERSTATE 59. STORM TOTAL
RAINFALL WILL REACH 1 TO 3 INCHES..WITH A FEW HIGHER AMOUNTS
POSSIBLE. SOME OF THIS RAIN MAY OCCUR IN A SHORT PERIOD OF TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THROUGH MONDAY AFTERNOON...DUE TO THE THREAT OF FLOODING OR SEVERE
THUNDERSTORMS.

08/MK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Calhoun

When
October 1, 12:00 AM CST to October 2, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Drought conditions ended in Calhoun County on October 2nd.

Drought, Talladega

When
October 1, 12:00 AM CST to October 2, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Drought Monitor
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Drought conditions ended in Talladega County on October 2nd.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416184, 416185.